Does amantadine induce acute psychosis? A case report and literature review
Authors xu W, Wei N, Xu Y, Hu S
Received 30 November 2015
Accepted for publication 16 February 2016
Published 6 April 2016 Volume 2016:12 Pages 781—783
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Editor who approved publication: Professor Wai Kwong Tang
Wei-juan Xu,1,2 Ning Wei,1,2 Yi Xu,1,2 Shao-hua Hu1,2
1Department of Psychiatry, The First Affiliated Hospital of Zhejiang University School of Medicine, 2The Key Laboratory of Mental Disorder’s Management of Zhejiang Province, Hangzhou, People’s Republic of China
Background: Over-the-counter cold medicines, which contain amantadine, are widely used in the People’s Republic of China. Clinicians are familiar with the psychosis caused by long-term treatment with amantadine, especially in elderly patients; however, early-onset psychotic complications among healthy young individuals have rarely been reported.
Case presentation: This article reports the case of a 28-year-old patient who presented with hallucination–delusion syndrome soon after treatment with cold medicine containing amantadine hydrochloride and acetaminophen. The symptoms resolved completely after a 2-week course of paliperidone treatment.
Conclusion: Clinicians should be sensitive to the acute psychotic complications induced by an interaction between amantadine and acetaminophen.
Keywords: amantadine, acetaminophen, side effects
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]